Asymptotic solution for Bingham debris flows

Research output: Contribution to conferencePaper

Abstract

An analytical solution is proposed for debris flows which can be modeled as Bingham fluids. A 2-D unsteady nonuniform debris flow originated from a source of constant-volume (e.g. landslide problem) on a steep slope is considered. Using boundary-layer approximations, von Karman's integral momentum and continuity equations are scaled to assess the relative magnitude of each term. The method of matched asymptotic expansions is then implemented to get first-order solutions for the outer and inner regions. The analytical solution agrees well with experimental laboratory results obtained by previous investigators. Debris flows on initially wet slopes are also analyzed in the same way and show interesting features.

Original languageEnglish (US)
Pages561-575
Number of pages15
StatePublished - Jan 1 1997
EventProceedings of the 1997 1st International Conference on Debris-Flow Hazards Mitigation: Mechanics, Prediction, and Assessment - San Francisco, CA, USA
Duration: Aug 7 1997Aug 9 1997

Other

OtherProceedings of the 1997 1st International Conference on Debris-Flow Hazards Mitigation: Mechanics, Prediction, and Assessment
CitySan Francisco, CA, USA
Period8/7/978/9/97

ASJC Scopus subject areas

  • Water Science and Technology
  • Geotechnical Engineering and Engineering Geology
  • Earth-Surface Processes

Fingerprint Dive into the research topics of 'Asymptotic solution for Bingham debris flows'. Together they form a unique fingerprint.

  • Cite this

    Huang, X., & Garcia, M. H. (1997). Asymptotic solution for Bingham debris flows. 561-575. Paper presented at Proceedings of the 1997 1st International Conference on Debris-Flow Hazards Mitigation: Mechanics, Prediction, and Assessment, San Francisco, CA, USA, .